Arkansas, 2018

Flash Flooding in Arkansas, February 21, 2018

February 21, 2018 · NWS TSA · 2 events in 2 counties and zones

Widespread showers and thunderstorms developed across much of northwestern Arkansas on the 20th as a cold front moved through the region. A very moist air mass in place ahead of the cold front promoted the development of heavy rainfall from some of this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed across much of northwestern Arkansas on the 20th as a cold front moved through the region. A very moist air mass in place ahead of the cold front promoted the development of heavy rainfall from some of this activity. Widespread two to four inches of rain fell across much of northwestern Arkansas through the morning hours of the 21st, with nearly four inches occurring across portions of Sebastian, Franklin, and Madison Counties. This heavy rainfall resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 21, 9:29 AM CST, 31 minutes earlier.

Area forecast discussion, Feb 21, 9:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
929 AM CST Wed Feb 21 2018

.UPDATE...

There were no major changes to the forecast this morning. PoPs
have been nudged north a bit this morning across E OK, and
sleet/ice amounts have been tweaked during the day today. The
configuration of the current winter weather advisory has not been
changed. See discussion below.

&&

.DISCUSSION...

An upper level wave ejecting north out of old Mexico this morning,
on the eastern side of broad western CONUS trough, will bring the
next round of precip to the region, while round 1 gradually comes
to an end down in far SE OK. The models are in agreement that
light precip will gradually spread northeast over the region
mainly this afternoon and tonight in association with the
ejecting wave. Thermal profiles from the 12Z NAM suggest a mix of
sleet and frz rain for precip types, where temps are expected to
remain at or below frz. The latest obs from MLC suggest that light
sleet may be falling there currently. The current winter weather
advisory covers areas that are expected to receive the wintry mix
either now or later today, and thus no changes are planned at this
time. Updated text products have been sent.

Lacy

&&

.PREV DISCUSSION... /Issued 531 AM CST Wed Feb 21 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Overall flight conditions will remain in the IFR category through
this forecast cycle. Widespread rain has largely shifted
southeast of the area for the time being, however some additional
light rain or freezing rain will spread back north across
southeast OK and possibly west central AR later this morning, with
another round of ice accumulating expected to impact northeast OK
by around 00z.

PREV DISCUSSION... /Issued 349 AM CST Wed Feb 21 2018/

DISCUSSION...

Cloud cover along with surface ridging to our west/persistent
northeasterly surface winds will keep the shallow cold air in
place today, with much of eastern OK and far northwest AR
remaining near or below freezing. Morning precipitation will be
mainly confined to areas near or a little above freezing (far
southeast OK/western AR), although precipitation is expected to
lift back north through western/central OK later this morning and
into portions of eastern OK during the afternoon and into the
evening hours. RAP/NAM soundings suggest a mix of freezing rain
and some sleet, with the greatest accumulations generally along
and west of a McAlester to Vinita line. The risk of wintry
precipitation across northwest AR may hold off until beyond 00Z,
with the better chances arriving later Wednesday night.

While there are obvious uncertainties with how quickly
precipitation redevelops and areal extent, feel its prudent to go
ahead with another winter weather advisory for a large portion of
eastern OK and into far northwest AR beginning this afternoon and
continue through Wednesday night. Precipitation looks to taper off
later tonight/early Thursday morning although later shifts will
need to monitor the ending of the advisory.

The active southwesterly flow will continue, with additional
periods of showers/isolated storms expected later Thursday
afternoon into early Saturday. Rainfall axis looks to set up
across southeast OK into northwest AR during this period, with
additional heavy rainfall expected across areas that have received
2-4 inches of rain over the past few days. We'll likely need flood
headlines, but will hold off for now.

A more pronounced trof axis will swing through the region later
Saturday, with a drying/warming trend expected going into next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   31  30  47  38 /  40  60  60  60
FSM   41  39  53  47 /  60  50  50  90
MLC   34  32  50  41 /  60  50  60  80
BVO   32  30  43  34 /  40  70  60  50
FYV   36  34  53  43 /  40  40  50  80
BYV   33  32  53  45 /  40  40  40  80
MKO   34  32  50  41 /  40  50  60  70
MIO   32  31  49  39 /  20  50  50  60
F10   31  30  47  39 /  60  50  60  70
HHW   41  37  53  48 /  90  50  70  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 AM CST Thursday for OKZ054>067-
     070-071-073.

AR...Winter Weather Advisory until 6 AM CST Thursday for ARZ001-002.

&&

SHORT TERM...30
Hazardous weather outlook, Feb 21, 9:58 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
958 AM CST Wed Feb 21 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
958 AM CST Wed Feb 21 2018

...ADDITIONAL ICING EXPECTED TODAY AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This afternoon.

	ICE ACCUMULATION.
	RISK...Limited.
	AREA...Eastern Oklahoma and far northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Precipitation will expand back northward across the area today and
continue across parts of northeast Oklahoma and northwest Arkansas
into the evening. Temperatures to the northwest of a line from near
Eureka Springs to Jay to McAlester will remain near or below
freezing throughout the day, thus any precipitation that falls
northwest of that line will be in the form of freezing rain and
sleet. Freezing rain and sleet will become more focused across
northeast Oklahoma and far northwest Arkansas this evening with the
heaviest icing generally along and west of U.S. Highway 75, where
between a tenth to two tenths of additional icing is possible by
tonight. Precipitation should begin to taper off after midnight,
with some freezing drizzle likely lingering after the main precip
event is over.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY through TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Additional rounds of widespread shower and thunderstorm activity
are expected throughout the week. This will result in more
potential flooding and flash flooding through the end of the week,
with highest amounts expected across southeast Oklahoma into
northwest Arkansas.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 26 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sebastian

When
February 21, 10:00 AM CST to 12:00 PM CST
Where
Sebastian County, 0.46 mi NNE of Beverly to 0.63 mi NE of Beverly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.386, -94.097

Portions of Highway 252 were flooded and closed at Onion Creek.

Flash Flood, Madison

When
February 21, 12:00 PM CST to 2:00 PM CST
Where
Madison County, 1.92 mi WSW of Combs to 2.25 mi WNW of Witter
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.805, -93.859

Locally heavy rainfall resulted in flooding that damaged portions of county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742666, 742669.